Strong Wind, Archer
- When
- April 2, 10:00 AM CST to 7:00 PM CST
- Where
- Archer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Strong winds developed from late morning through early evening, across western north Texas, behind a strong cold front. Winds behind the cold front were generally out of the north with sustained speeds of 30 to 35 mph, with gusts near 50 mph.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong winds developed from late morning through early evening, across western north Texas, behind a strong cold front. Winds behind the cold front were generally out of the north with sustained speeds of 30 to 35 mph, with gusts near 50 mph. A metal outbuilding was crumpled by the wind in Burkburnett in Wichita County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 4:20 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 420 AM CST TUE APR 2 2002 A STRONG COLD FRONT WILL BRING A NOT-AT-ALL-SUBTLE CHANGE TO THE WEATHER ACROSS THE REGION TODAY. AT 4 AM... THE FRONT WAS SURGING SOUTH ACROSS THE OKLAHOMA PANHANDLE AND A PRE-FRONTAL WIND SHIFT WAS ACROSS OUR NORTHWESTERNMOST COUNTIES. THE FRONT IS EXPECTED TO SWEEP RAPIDLY SOUTH TODAY... ALTHOUGH SOMEWHAT SLOWER IN THE EASTERN ZONES... AND SHOULD BE OUT OF OUR FORECAST AREA SOMETIME THIS AFTERNOON. STRONG WINDS AND MUCH COOLER TEMPERATURES WILL FOLLOW THE FRONT. MOST OF NORTHERN AND CENTRAL OKLAHOMA WILL SEE THEIR HIGH TEMPERATURES FOR THE DAY THIS MORNING. WE HAD CONSIDERED A FREEZE WARNING FOR TONIGHT FOR MUCH OF THE FORECAST AREA... BUT SINCE THERE WAS A HARD FREEZE LESS THAN 10 DAYS AGO ACROSS THE REGION... AND THE NORMAL DATE OF THE LAST SPRING FREEZE IS ABOUT NOW... WE DECIDED AGAINST THE WARNING. SOME ENHANCED WORDING WILL BE ADDED TO SOME OF THE ZONE FORECASTS... AND A SPECIAL WEATHER STATEMENT WILL ADDRESS THE ISSUE. IT WILL TAKE A FEW DAYS FOR TEMPERATURES TO SIGNIFICANTLY RECOVER... BUT A GOOD STRONG SOUTHERLY FLOW IS DUE TO CRANK UP THE HEAT AGAIN BY SATURDAY. WITH THE RETURN FLOW... THERE WILL BE A REMOTE CHANCE OF WARM-AIR-ADVECTION SHOWERS THURSDAY AND FRIDAY... BUT IT WILL BE SATURDAY BEFORE THE MORE SIGNIFICANT CHANCES BEGIN. IT APPEARS AT THIS POINT THAT PRECIPITATION SATURDAY WILL MOST LIKELY BE OF THE WAA VARIETY... BUT AN APPROACHING SHORT WAVE MAY CAUSE SOME MORE IMPRESSIVE STORMS LATE IN THE DAY. BY SATURDAY EVENING... A DRYLINE SHOULD HAVE SET UP TO THE WEST OF THE FORECAST AREA... AND WITH THE INTERACTION OF THE ONCOMING UPPER WAVE... IT LOOKS LIKE A DECENT STORM EVENT WILL BE POSSIBLE SOMETIME BETWEEN SATURDAY EVENING AND SUNDAY AFTERNOON - IF THE MRF IS CORRECT IN ITS TIMING. DUE TO CURRENT UNCERTAINTIES IN EXACT TIMING... WILL LEAVE POPS AT CHANCE LEVELS. THE DAY SHIFT MAY WISH TO REEVALUATE WITH NEWER MODEL DATA AND ADJUST THEM AS NECESSARY. ZONES MAY BE A BIT LATE THIS MORNING. FCSTID = 23 = CMS OKC 62 31 51 32 / 20 10 0 0 HBR 61 30 52 34 / 10 10 0 0 SPS 67 34 54 36 / 20 30 0 0 GAG 49 26 52 33 / 10 0 0 0 PNC 56 28 48 30 / 20 10 0 0 DUA 72 34 52 33 / 40 30 0 0 .OUN... OK...WIND ADVISORY TODAY ALL EXCEPT FAR SOUTHEAST ZONES. TX...WIND ADVISORY TODAY.
OKZ004>048-050>052-TXZ083>090-021800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 710 AM CST TUE APR 2 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK AREA IS GENERALLY SOUTH AND EAST OF A LINE EXTENDING FROM MARIETTA TO ATOKA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS THIS MORNING AND AFTERNOON...WITH THE MAIN EFFECT BEING VERY STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING BEHIND THE SURFACE FRONT...AS A MID LEVEL DISTURBANCE APPROACHES THE AREA FRONT THE TEXAS PANHANDLE. DUE TO RELATIVELY HIGH AMOUNTS OF ELEVATED INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL. IN ADDITION TO THE THUNDERSTORM THREAT...VERY STRONG NORTHERLY WINDS WILL BE SEEN BEHIND AN ARCTIC COLD FRONT TODAY. PEAK WIND GUSTS OF 40 TO 50 MPH WILL BE COMMON ACROSS NORTHERN...CENTRAL...AND SOUTHWEST OKLAHOMA...INTO WESTERN NORTH TEXAS. ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...A PERIOD OF 30 TO 40 MPH WINDS WILL BE LIKELY. EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON. 11
OKZ004>048-050>052-TXZ083>090-021800- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING... NATIONAL WEATHER SERVICE NORMAN OK 730 AM CST TUE APR 2 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK AREA IS GENERALLY SOUTH AND EAST OF A LINE EXTENDING FROM MARIETTA TO ATOKA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS THIS MORNING AND AFTERNOON...WITH THE MAIN EFFECT BEING VERY STRONG NORTHERLY WINDS BEHIND THE FRONT. HOWEVER...SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND EVENING BEHIND THE SURFACE FRONT...AS A MID LEVEL DISTURBANCE APPROACHES THE AREA FROM THE TEXAS PANHANDLE. DUE TO RELATIVELY HIGH AMOUNTS OF ELEVATED INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL. IN ADDITION TO THE THUNDERSTORM THREAT...VERY STRONG NORTHERLY WINDS WILL BE SEEN BEHIND AN ARCTIC COLD FRONT TODAY. PEAK WIND GUSTS OF 40 TO 50 MPH WILL BE COMMON ACROSS NORTHERN...CENTRAL...AND SOUTHWEST OKLAHOMA...INTO WESTERN NORTH TEXAS. ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...A PERIOD OF 30 TO 40 MPH WINDS WILL BE LIKELY. EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON. 11
The national radar mosaic for the moment the first event began.
8 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289640, 5289641, 5289642, 5289643, 5289644, 5289645, 5289646, 5289647.